Leadership Development

Template Training Agenda

About this training

This is a training that Better Future Project put on for the Climate Organizing Fellowship. We have done it twice, most recently on March 18th, 2018. This agenda is from the training we did on March 18th. It was part of a longer day-long training that went from 11:00 AM-4:00 PM and included a whole separate section plus Welcome/Introductions and lunch. You will need to adapt your training to include Welcome, Introductions, and Community Agreements.

This training was created by Alyssa Lee at Better Future Project, with help from Anastasia Christilles from Brandeis Climate Justice. Some of the Propositions framework was adapted from National People's Action. It was last updated on 2018-03-19.

Any questions about this resource can be directed to Alyssa Lee at alyssa@betterfutureproject.org.

Considerations:

Considerations.	
Length of Training	3 hr 15 min total - 1 hr 45 min for Training itself - 20 min for 'Commitments' breakouts (can be shortened) - 10 min for Closing (In this agenda, the training took place from 1:45 PM-4:00 PM as part of a longer day-long training that went from 11:00 AM-4:00 PM).
Min/Max Number of Participants	5-30 people
Facilitators	2 facilitators (In this agenda, the facilitators were Alyssa Lee and Ana Christilles.)
Audience	This training was made for college students working on campus campaigns. It is generally applicable to most people working on a campaign. Keep in mind that this specific training agenda was used for a Fellowship where everyone was from different campuses but already knew each other beforehand.
Tone	Inquisitive, upbeat, collaborative, sharing, brainstorming
Learning Styles & How they are engaged	 Silent reflection (individual brainstorming and journaling, closing at the end) Auditory (lecture style, pair shares, storytelling) Visual (flipcharts, post-it notes) Kinesthetic (act out the ladder of engagement)
Training Space	 Chairs Should have wall space Large enough for people to line up and move around in
Materials	 Flipcharts Markers Painters tape Easel Meditation bells (or any kind of bell to signal when you're moving on) Timer Post-it notes

	Leadership Development handout as supplementary resource
Pre-Work	Write out flipcharts, practice storytelling, set up scenario for Propositions Demo and actually practice, go over training script
Post-work	Debrief, go over any improvements to Propositions Demo
Disclaimers	This training does not go into deep detail about how to mentor or mentorship because there wasn't enough time.

Training Goals:

- Understand how to use a Ladder of Engagement to effectively move people up through leadership and think about how it applies on our own campaign
- Understand importance of having individual meetings and propositions to delegate tasks and roles
- Witness a demonstration of a proposition meeting
- Understand how a proposition is different from a one-to-one
- Get ideas on how to create a culture within campaigns that keeps people accountable and involved

Flipcharts to Make
Finished Flipcharts from this Training

Internal Agenda (for facilitators only):

9:30 AM - 10:30 AM	[1 hr]	Set up
10:45 AM - 11:00 AM	[15 min]	Arrive
11:00 AM - 11:10 AM	[10 min]	Settle in
11:10 AM - 11:35 AM	[25 min]	Welcome & Introductions
11:35 AM - 11:45 AM	[10 min]	Overview of Day
11:45 AM - 1:00 PM	[1 hr 15 min]	Campus Updates & Sharing
1:00 PM - 1:30 PM	[30 min]	LUNCH
4.45 DM 2.20 DM	[4 br 45 min]	Loadorchia Dovolonment Training
1:45 PM - 3:30 PM	[1 hr 45 min]	Leadership Development Training
1:45 PM - 3:30 PM 1:45 PM - 1:55 PM	[10 min]	Grounding (storytelling + reflection)
1:45 PM - 1:55 PM	[10 min]	Grounding (storytelling + reflection)
1:45 PM - 1:55 PM 1:55 PM - 2:25 PM	[10 min] [30 min]	Grounding (storytelling + reflection) Ladder of Engagement (framework + reflection)
1:45 PM - 1:55 PM 1:55 PM - 2:25 PM 2:25 PM - 2:30 PM	[10 min] [30 min] [5 min]	Grounding (storytelling + reflection) Ladder of Engagement (framework + reflection) One-to-Ones (short review and connection)
1:45 PM - 1:55 PM 1:55 PM - 2:25 PM 2:25 PM - 2:30 PM 2:30 PM - 3:00 PM	[10 min] [30 min] [5 min] [30 min]	Grounding (storytelling + reflection) Ladder of Engagement (framework + reflection) One-to-Ones (short review and connection) Propositions (framework + model + debrief)

3:30 PM - 4:00 PM Commitments & Closing

External Agenda (given to participants):

1:45 PM - 3:30 PM Leadership Development Training

Alyssa and Ana will lead a training on developing leaders, going over a Ladder of Engagement, how to delegate tasks, and create a welcoming, inclusive and accountable culture that allows everyone to take leadership.

3:30 PM - 4:00 PM Commitments & Closing

We will each make individual commitments for what we want to do before our last training in April, and we'll go over the agenda for that training.

Leadership Development Training

Time	Item	Description	Facilitators & Prep Notes
9:30 AM - 10:30 AM	Arrive, set up	Alyssa & Ana arrive and set up - Put up flipcharts - Agenda, Goals, Community Agreements - Fill up water pitchers - Ana makes coffee - Prepare handouts - Bring down materials (usual materials + speakers) - Unpack and set up snacks - Set up 14 chairs in a circle + 1 table for snacks. - Set up 3 easels - Put sign on door for Fellowship and ask people to ring doorbell to get in	Alyssa & Ana Materials: - Speakers - Easels - Pitchers Elipcharts: - Agenda - Goals - Community Agreements
10:45 AM - 11:00 AM	Participants arrive & settle in	Get coffeeGet waterGo to bathroom	Alyssa & Ana greet them
11:00 AM - 11:10 AM [10 min]	Settle in	- Have everyone sit in a circle	
11:10 AM - 11:35 AM [25 min]	Welcome & Introductions Purpose: Get people settled in and feeling part of the group.	[4 min] Grounding Meditation ALYSSA [10 min] Active Listening Trio Share: What has been hard recently and what has been bringing you joy recently? ANA • 2 min each [4 min] Check-in go-around: Name, Campus, Pronouns, How you've been since last month ALYSSA [4 min] Review Community Agreements ANA • Read out loud • See if anyone has anything to add or comments	Alyssa & Ana Materials: - Meditation bells - Timer Elipcharts: - Community Agreements
11:35 AM - 11:45 AM [10 min]	Overview of Day Purpose: Give participants expectation of the tone/flow and goals for the day. Give times and items for the agenda today.	 [4 min] Go over Goals ALYSSA More structured day Focus on sharing with each other End with motivation for strategy, better understanding of leadership development, and at least a few commitments for developing leaders [4 min] Go over Agenda ANA Go over goals for each section Ask for questions 	Alyssa & Ana Materials: - Timer - Easel Elipcharts: - Training Goals - Training Agenda

1:45 PM - 3:30 PM [1 hr 45 min]	Leadership Development Training	[10 min] Grounding (storytelling + reflection) [30 min] Ladder of Engagement (framework + reflection) [5 min] One-to-Ones (short review + connection) [30 min] Propositions (framework + model + debrief) [10 min] BREAK [15 min] Inclusive/accountable culture (lecture + discussion) [10 min] Practices for inclusive/accountable culture (discussion) • Delegation and structure • Training and knowledge-sharing • Mentorship (handout) • Retention & turnover Throughout, make sure to revisit A-A-T and Spectrum of Support. • Call back to concepts • How do these concepts connect to ladder of engagement?	
1:45 PM - 1:55 PM [10 min]	Leadership Development Training: GROUNDING	 [10 min] Grounding ALYSSA [3 min] Start with Alyssa's story of bad leadership development - UCLA Student Food Collective experience [4 min] Why is good leadership development important? Thinking about that story, why is it important to develop leaders and to have a culture that promotes leadership development? Scribe on flipchart ANA [2 min] Go over training's goals and purpose: Write on flipchart beforehand. Understand how to use a Ladder of Engagement to effectively move people up through leadership and think about how it applies on our own campaign Understand importance of having individual meetings and propositions to delegate tasks and roles Witness a demonstration of a proposition meeting Understand how a proposition is different from a one-to-one Get ideas on how to create a culture within campaigns that keeps people accountable and involved Recognize that mentorship is a part of leadership development and get more 	Alyssa & Ana Materials: - Tape - Markers - Timer - Easel Handouts: - Leadership Development handout Elipcharts: - Why Is Good Leadership Important? - Leadership Development trainings goals

		resources on that through a handout	
1:55 PM - 2:25 PM [30 min]	Leadership Development Training: LADDER OF ENGAGEMENT	[30 min] Ladder of Engagement Main Learnings: ★ Framework of a ladder - we need to move people up, no gaps in the rungs, have next steps and opportunities for moving up ★ Brainstorm your ladder - do you have rungs? ★ Structure at each level to engage people at each level (and to move them up) ★ Tactics for moving people up (→ transition to one-to-ones and propositions) ★ It's okay that not everyone moves up from 'expressed support' - the goal is to always have opportunities for people to move up	Alyssa & Ana Materials: - Post-it Notes - Pens - Tape - Timer - Makers - Easel Elipcharts: - Blank Ladder of Engagement (post-it notes activity)
		Expressed Support	- Filled out Ladder of Engagement - Blank flips for ideas from pair share

		Other support (take photos/video, turning out other groups) Organizing Bottom-liners Intention to take leadership Taking on roles Attend meetings Having 1-1s Training others Most campaigns struggle with a huge gap between Expressed Support and Organizing. Raise your hand if you've seen that in your campaign. Have a couple of Fellows give examples. Important Learning: We always need to have a next step. Some people may never take it - but we need to always present people with the next ask and try to move them up. In [10 min] Discuss: How can people be engaged at each level? ANA If min] Pair Shares If min] Pair Shares If min] Share back 1 idea that you are either already doing or that you will start doing. Scribe on flipchart ALYSSA	
2:25 PM - 3:00 PM [5 min]	Leadership Development Training: ONE-TO-ONES	[5 min] One-to-Ones ALYSSA Main Learnings: ★ Review one-to-ones ★ Remind people that this is a keyway to move from 'expressed support' to 'mobilizable' (aka passive to active) ★ Open up to questions: How have one-to-ones been going? Do you need any more tips? Etc. ===================================	Alyssa

	major tactic for getting from 'Expressed Support' to 'Mobilizable'. ■ [1 min] Move to Propositions □ How do you get from 'Mobilizable' to 'Organizing'? ■ → Propositions! □ Take one step up □ Have everyone sit back down.	
--	--	--

2:30 PM -	Leadership	[30 min] Propositions	Alyssa & Ana
3:00 PM [30 min]	Development Training: PROPOSITIONS	 Main Learnings: ★ 4 C's - connect, context, commitment, catapult ★ Inviting people directly into a role - recognize their contributions, ask for their interest, make an invitation ★ Learning: You need to ask people individually to do things - that should feel intentional and also affirming to the other person ★ Model a couple different propositions (more intimate one, and a more common one) 	Elipcharts: - Definition of proposition - Recruitment vs. Propositions - Blank flipcharts for proposition debrief
		[5 min] Present framework ALYSSA	
		flipchart Go over how recruitment (aka delegation) is different from propositions [7 min] Demo + debrief	
		 [1 min] Intro section and set up scene: Alyssa is a student studying abroad, Ana is student who has attended some core meetings, attended campaign strategy training, volunteered for lots of stuff, hasn't bottom-lined	
		 other groups, build a coalition Support needed: bottom-line with someone else/mentorship Next steps: Join core team meetings 	
		 [5 min] Alyssa & Ana do a demo Finding a role within group Collaborative Acknowledging and uplifting what someone's already doing and their potential Why you thought of this 	

■ Suggest next steps, ask what

support is needed

• [10 min] Debrief --- ALYSSA

o Ask in popcorn style

		 What did you notice about this meeting? Person-focused Uplifted the person Asked what support needed Asked for a commitment How is this different from a one-to-one? Invite person into a role They were already involved Any questions? Scribe on flipchart ANA We can talk about this more as we get to best practices. 	
3:00 PM - 3:10 PM [10 min]	BREAK	Time for 8 minutesPrep for next section	Materials: - Meditation bells - Timer
3:10 PM - 3:20 PM [10 min]	Leadership Development Training: INCLUSIVE / ACCOUNTABLE CULTURE	[15 min] Inclusive/accountable culture ★ Learning: How to create a culture where people want to get involved and feel accountable ★ Share ideas like: Gratitude and appreciation, knowledge-sharing, mentorship, individual asks	Alyssa & Ana Materials: - Easel - Markers - Tape - Timer
		 [1 min] Intro section ANA This section is about how do we create a culture that's oriented to developing many leaders? A "leader-ful" movement [1 min] What was the culture of the UCLA SFC before? ALYSSA Only the core team are leaders Everyone else is not a leader Everyone else has to wait to be directed - no one was taking initiative Leadership wasn't transparent Leaders felt like they had to do all the work No culture of propositions [4 min] What is the culture we do want? ANA [2 min] Pair Share [2 min] Very short share-out What did you talk about in your pair shares? Scribe on flipchart ALYSSA Examples:	Elipcharts: - Blank flip for 'culture we want' share-out

		• [3 min] Lessons ALYSSA	
		 Alyssa will just say this. 	
		 People are more accountable when 	
		they have a role and have	
		responsibility.	
		 People want to be invited to do more, 	
		but they often feel like they can	
		volunteer themselves or they don't feel	
		like they have the training.	
		 We think people are apathetic or lazy 	
		when they don't volunteer or aren't	
		accountable. Actually, it's about	
		creating the space for people to act.	
		(Propositions do that.)	
3:20 PM -	Leadership	[9 min] Present practices for creating this	Ana & Alyssa
3:30 PM	Development	inclusive/accountable culture	,a a /, ooa
[10 min]	Training:	[1 min] Intro section ANA	Materials:
[10 mm]	PRACTICES	We are going to present this list of	- Easel
		practices. If you have ideas or	- Markers
		questions at any point, just raise your	- Tape
		hand - we want to have this spark	- Timer
		sharing among you all.	
		Write these on flipchart beforehand.	Flipcharts:
		Delegation and structure ANA	- Best practices for
		 Individually ask people to take on 	inclusive /
		tasks, not just mass messages (Ana	accountable culture
		shares about their experience in	- Blank flip to catch
		Brandeis)	other ideas or
		 Have regular roles and/or working 	questions
		groups	
		Clearly assign tasks a meetings	
		 Check in on tasks at meetings and 	
		individually	
		Training and knowledge-sharing ALYSSA	
		 Plan skills trainings, like facilitation, 	
		tabling, and event planning	
		Have a 'senior panel' at end of	
		semester	
		 Always debrief activities 	
		Mentorship (refer to handout) ALYSSA	
		Experienced members should be	
		propositioning and checking in with	
		new members	
		the state of the s	
		 Identify opportunities to mentor Address retention & turnover proactively 	
		ANA	
		 Make a transition plan in Spring for the 	
		summer/fall	
		Find out who's leaving and who's	
		staying	
		 Have proposition meetings to replace 	
		- Parkers and Same	

3:30 PM - 3:50 PM [20 min]	Commitments & Sharing	people Best way to retain is to actually get people to do stuff (and to be doing stuff as a campaign) Have a ladder of engagement (attend → volunteer → bottom-line → train) [1 min] Give instructions ALYSSA Break out for 8 minutes in your campaign and answer the questions. Write on a flipchart. You will present for 1 minute afterward. [9 min] Quick campaign break-outs ALYSSA Write these on flipchart beforehand. Alyssa float around and time. What did you learn today? What are some things you want to implement? What do you want to get done before our next meeting? Note any requests you have for resources from either BFP or other campuses [1 min] Give instructions ANA	Alyssa & Ana Materials: - Easel - Lots of markers - Tape - Timer Elips: - Campaign Breakout questions - Blank flips for each campus (7x) - Campaign Commitments (blank)
		 Each campaign presents flipchart and shares 1 learning & 1 campaign goal - 1 min each Also note any requests [9 min] Campaign Go around ANA Each campaign presents (1 min each) Record on flipchart. 	
3:50 PM - 4:00 PM [10 min]	Closing	 [5 min] Closing in circle with gratitudes Have everyone stand Name a gratitude for someone or something you learned today 	Alyssa & Ana Materials: - Easel - Markers - Tape Flips: - Plan for April 15th Fellowship Training
4:00 PM - 4:30 PM [30 min]	Clean-up	 Put away chairs Put away food Wash all dishes, cups, and utensils Wipe down table and put away Photograph all flipcharts and recycle/put away Pack up all materials and move upstairs Sweep and mop the floors 	Alyssa & Ana